Steven's Johnson?

Kitty
Kitty Member Posts: 3,561
edited 21. Feb 2014, 11:52 in Living with Arthritis archive
I wondered if anyone has either had, or knows someone who has had Steven's Johnson Syndrome. I have been taking Leflunomide for a number of years now, and last summer began to get a rash on my legs. My GP has given me steroid cream for it, but isn't really sure what it is. I'm getting a bit worried and would like to rule out Steven's Johnson if possible. :cry:

How long after starting Leflunomide can it start? Does it affect your body in general, or just areas of it? Any advice? Obviously I will make an appointment with my rheumy if it does prove to be SJ, I'm seeing my GP again next Wednesday.

Thank you
Kath xx

Comments

  • stickywicket
    stickywicket Member Posts: 26,706
    edited 30. Nov -1, 00:00
    I'd never heard of this, Kath (I doubt you'll find anyone on here who's had it), so I looked it up. It seems it's extremely rare and, as far as I can make out, there doesn't seem to be any particular connection with leflunomide (Though NSAIDS can cause it) so what makes you think you might have it?

    If you got the rash last summer, had you been out in the sun without sunscreen? I'm not sure about lef but I know methotrexate will give a rash if that happens.

    I think you're right to be cautious but, unless your GP has good reason for thinking it might be Stevens-Johnsons, I wouldn't be inclined to worry too much about it.
  • barbara12
    barbara12 Member Posts: 21,257
    edited 30. Nov -1, 00:00
    Sorry Kath I haven't heard of this one..whatever it is I hope your GP can put your mind at rest..let us know how you get on..will be thinking about you xx
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    When I venture into the summer sun I am dressed from head to toe: big floppy hat, high-necked long sleeves, scarf for the back of the neck, long skirts or trousers, closed-in shoes. This is to avoid meth rash which is nasty - I look on in envy at those who bare as much as they can (even if they really shouldn't on grounds of public health). I can also be affected at other times of the year. I am used to skin rashes thanks to eczema and psoriasis but meth rash is another beast altogether. I cannot remember if rash is a side-effect of lef but it wouldn't surprise me. Calamine lotion plus an anti-histamine or two sorts me out. DD
  • Kitty
    Kitty Member Posts: 3,561
    edited 30. Nov -1, 00:00
    Although the rash appeared last summer, I still have it. My GP doesn't know what it is and might have to refer me to the dermatology consultant. The leaflet in my packs of Leflunomide put SJ as one of the rarer side effects. I know it doesn't appear on the list of drugs that can cause it, I checked online myself. I haven't actually suggested it to my GP yet, but I'm seeing her on Wednesday so will do so. I just want to rule it out. But thank you for your comments anyway.

    Kath
  • stickywicket
    stickywicket Member Posts: 26,706
    edited 30. Nov -1, 00:00
    Have you mentioned the rash to your rheumatology team? It might be worth giving the helpline a call.

    To be honest, from the little I've read about it I don't see how it could be Stevens-Johnsons as it's gone on so long. I think if it was (And this is supposed to cheer you up :wink: ) you'd be long gone by now :lol:
  • Kitty
    Kitty Member Posts: 3,561
    edited 30. Nov -1, 00:00
    I'll consider myself cheered up Stickywicket :D .

    GP did suggest one condition that she couldn't remember the name of, but she said it usually affected feet!! :roll:
    I'll see what she says next week.

    xx

Who's Online

10
10 Guests